Hail, Tuscarawas
- When
- June 16, 8:05 AM EST
- Where
- Tuscarawas County, 0.53 mi E of Roswell
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.480, -81.340
Severe Thunderstorms developed along a warm front on the front side of deepening low pressure moving into the Great Lakes the morning of the 16th. Large hail was reported over eastern Ohio and western Pennsylvania, with isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Severe Thunderstorms developed along a warm front on the front side of deepening low pressure moving into the Great Lakes the morning of the 16th. Large hail was reported over eastern Ohio and western Pennsylvania, with isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 16, 4:14 AM EST, 3 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 514 AM EDT THU JUN 16 2016 .SYNOPSIS... Crossing low pressure will bring showers and thunderstorms to the Upper Ohio Valley Region today. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A predawn update was issued to adjust precipitation probabilities as convection over eastern counties has exited with the supporting shortwave. The dry reprieved will be short-lived as warm, moist air has engulfed the area. Rain chances will rapidly escalate today as deepening low pressure is digging southeastward across the Great Lakes, with passage across the Upper Ohio valley region expected by late evening. Likely to categorical POP numbers were maintained for this system. The severe risk has been expanded across the entire area, with a "enhanced" risk generally along and south of the PA turnpike. Limitations included a weakening wind field and relatively warm mid levels, but these are expected to be offset as lift improves with the low advancing toward a very moist, and diurnally- destabilizing airmass. Frontal boundaries congealing into the surface low are a problem as per enhanced convergence and low level shear. Dry mid level air is also progged to advect into the advancing low, enhancing downdraft CAPE and thus wind gust and cold pool potential with MCS possibility along the trailing cold front. The bottom line is that the area is being monitored for locally heavy rainfall and the full array of severe weather. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... Building high pressure will improve conditions rapidly behind the exiting low. Expect Friday and Saturday temperatures near the average with more comfortable humidity levels as per lower dewpoints. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... That high is progged to maintain dry and seasonal weather into early next week. Northeast flow in the boundary layer may initially limit temperatures to near, or a few degrees above the averages, but rising heights aloft are signaling a rapid moderation with temperatures for the period expected about 5 to 10 degrees above the near 80 average. As mid week approaches, the models indicate frontal encroachment, with passage currently slated for Tuesday. Rain chances have been increased, and the temperature prognosis eased for that eventually. && .AVIATION /09Z THURSDAY THROUGH MONDAY/... Tricky forecast for the first 6 hours. First must deal with the left over scattered thunderstorms which may bring early restrictions to PIT, AGC, BVI and LBE. Once this activity exits, the next problem will be lower vis with rapidly developing fog. Still plenty of cirrus covering the region, and model data wants to keep the cirrus overhead through the night. This will limit the amount and density of fog, but with surface dewpoints so high, fog is expected at each port. For now will go with general mvfr restrictions. After any morning fog, will be a brief return to vfr conditions, until restrictions are likely again in the afternoon as showers and storms return to the area. .OUTLOOK /TONIGHT THROUGH MONDAY/... Periodic restrictions are likely tonight night with the exiting low pressure. VFR conditions are expected through the weekend. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. && 15/22
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 335 AM EDT THU JUN 16 2016 OHZ039>041-048-057-058-068-PAZ007>009-013>016-022-023-074-170745- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MUSKINGUM-GUERNSEY-NOBLE- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON-ARMSTRONG- INDIANA-WESTMORELAND RIDGES- 335 AM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY WITH DAMAGING WIND GUSTS AS THE PRIMARY HAZARD. HEAVY RAINFALL MAY SPAWN LOCALIZED FLOODING OF POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ049-050-059-069-PAZ020-021-029-031-073-075-076-WVZ001>004- 012-021-509>514-170745- GARRETT-HARRISON-JEFFERSON-BELMONT-MONROE-BEAVER-ALLEGHENY- WASHINGTON-GREENE-WESTMORELAND-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE- OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 335 AM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A ENHANCED RISK FOR SEVERE THUNDERSTORMS TODAY WITH DAMAGING WIND GUSTS AS THE PRIMARY HAZARD. ISOLATED TORNADOES AND LARGE HAIL ARE POSSIBLE...AND HEAVY RAINFALL MAY SPAWN LOCALIZED FLOODING OF POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 15
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
809 AM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM DEBRIS FLOW 1 ENE RICES LANDING 39.95N 79.97W
06/15/2016 GREENE PA 911 CALL CENTER
A MUDSLIDE ON CRUCIBLE RD (SR 1017).
CUMBERLAND TWP POLICE DEPT STATED THAT 1017
WAS CLOSED DUE TO A MUDSLIDE WITH A VEHICLE
STUCK IN THE MIDDLE.
&&
NWS PITTSBURGH PA
IRIS SYSTEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
825 AM EDT THU JUN 16 2016
OHZ039>041-048>050-058-059-WVZ001-161330-
JEFFERSON-COLUMBIANA-GUERNSEY-COSHOCTON-HARRISON-TUSCARAWAS-CARROLL-
BELMONT-HANCOCK-
825 AM EDT THU JUN 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
GUERNSEY...NORTHEASTERN COSHOCTON...COLUMBIANA...NORTHWESTERN
BELMONT...HARRISON...JEFFERSON...CARROLL...TUSCARAWAS AND
NORTHWESTERN HANCOCK COUNTIES...
AT 825 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR HARTVILLE TO NEAR FARMERSTOWN.
MOVEMENT WAS SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
STEUBENVILLE...NEW PHILADELPHIA...DOVER...SALEM...EAST LIVERPOOL...
COLUMBIANA...UHRICHSVILLE...EAST PALESTINE...WELLSVILLE...CADIZ...
CARROLLTON...FREEPORT...TORONTO...CALCUTTA...WINTERSVILLE...
NEWCOMERSTOWN...MINERVA...LISBON...DENNISON AND STRASBURG.
THIS INCLUDES INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 64 AND 95.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4045 8178 4045 8167 4059 8167 4064 8163
4067 8146 4065 8124 4072 8124 4073 8109
4090 8108 4090 8090 4093 8089 4093 8082
4090 8082 4089 8052 4036 8064 4006 8110
4039 8183
TIME...MOT...LOC 1225Z 297DEG 27KT 4097 8125 4043 8170
TAXSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
853 AM EDT THU JUN 16 2016
PAZ007-008-013-014-161400-
VENANGO-MERCER-LAWRENCE-BUTLER-
853 AM EDT THU JUN 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MERCER...SOUTHWESTERN
VENANGO...NORTHWESTERN BUTLER AND NORTHERN LAWRENCE COUNTIES...
AT 852 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CORTLAND TO NEAR VIENNA CENTER TO
NEAR HILLTOP. MOVEMENT WAS EAST AT 40 MPH.
WIND GUSTS OF 40 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...HERMITAGE...SHARON...OIL CITY...GROVE CITY...FRANKLIN...
SHARPSVILLE...GREENVILLE...SUGARCREEK...FARRELL...SLIPPERY ROCK...NEW
WILMINGTON...OAKWOOD...NEW CASTLE NORTHWEST...MERCER...PULASKI...
STONEBORO...SENECA...HARRISVILLE AND WEST MIDDLESEX.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 102 AND 136.
INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 41.
INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 4 AND 13.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4121 7971 4099 7997 4101 8052 4149 8052
4148 8013 4149 8000 4152 7996 4152 7969
TIME...MOT...LOC 1252Z 264DEG 34KT 4136 8062 4122 8064 4112 8077
TAXThe Pittsburgh radar (KPBZ), 95 km away, was scanning. The volume nearest the first event began at 13:06 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640740, 640741, 640742, 640743, 640744, 640745, 640746.